Birth control pills
Taking birth control pills (or the patch) is generally safe for young, healthy women if they do not smoke. But birth control pills can pose heart disease risks for some women, especially women older than 35; women with high blood pressure, diabetes, or high cholesterol; and women who smoke. Talk with your doctor if you have questions about the pill.
If you're taking birth control pills, watch for signs of trouble, including:
- Eye problems such as blurred or double vision
- Pain in the upper body or arm
- Bad headaches
- Problems breathing
- Spitting up blood
- Swelling or pain in the leg
- Yellowing of the skin or eyes
- Breast lumps
- Unusual (not normal) heavy bleeding from your vagina
Research is underway to see if the risk for blood clots is higher in patch users. Blood clots can lead to heart attack or stroke. Talk with your doctor if you have questions about the patch.
Menopausal Hormone Therapy (MHT)
Menopausal hormone therapy (MHT) can help with some symptoms of menopause, including hot flashes, vaginal dryness, mood swings, and bone loss, but there are risks, too. For some women, taking hormones can increase their chances of having a heart attack or stroke. If you decide to use hormones, use them at the lowest dose that helps for the shortest time needed. Talk with your doctor if you have questions about MHT.